Random subgroups of Thompson's group F

Publication Type:
Journal Article
Groups, Geometry, and Dynamics, 2010, 4 (1), pp. 91 - 126
Issue Date:
Full metadata record
We consider random subgroups of Thompson's group F with respect to two natural stratifications of the set of all k-generator subgroups. We find that the isomorphism classes of subgroups which occur with positive density are not the same for the two stratifications. We give the first known examples of persistent subgroups, whose isomorphism classes occur with positive density within the set of k-generator subgroups, for all sufficiently large k. Additionally, Thompson's group provides the first example of a group without a generic isomorphism class of subgroup. Elements of F are represented uniquely by reduced pairs of finite rooted binary trees. We compute the asymptotic growth rate and a generating function for the number of reduced pairs of trees, which we show is D-finite (short for differentiably finite) and not algebraic. We then use the asymptotic growth to prove our density results. © European Mathematical Society.
Please use this identifier to cite or link to this item: